Skip to main content
eScholarship
Open Access Publications from the University of California

Cutaneous thrombogenic vasculopathy associated with bevacizumab therapy

  • Author(s): Kiuru, Maija
  • Schwartz, Mark
  • Magro, Cynthia
  • et al.
Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International Public License
Abstract

Bevacizumab, a humanized monoclonal antibody against vascular endothelial growth factor (VEGF), is an angiogenesis inhibitor used to treat a variety of cancers, including lung, colon, cervical, ovarian, and renal cancers as well as glioblastoma.  A significant adverse effect associated with its use is one of thromboembolic events. We report a case of a 74-year-old male with diagnosis of glioblastoma multiforme treated with partial resection, radiation, temozolomide, and bevacizumab. He presented to a plastic surgeon with a several week history of asymptomatic crusted hemorrhagic ulcers and purpuric patches on the lower legs shortly following the initiation of bevacizumab. A biopsy showed an occlusive pauci-inflammatory thrombogenic vasculopathy associated with ischemic epidermal and dermal changes and accompanied by extensive vascular C5b-9 (complement C5b-9 membrane attack complex) deposition. Bevacizumab has been associated with thrombotic complications including atypical hemolytic uremic syndrome and arterial and venous thrombosis. C5b-9 may be the factor most important in the mechanism of vascular thrombosis given the extent of deposition in our index case. Thrombotic events in the skin associated with bevacizumab therapy are without precedent and dermatologists should be aware of this potential complication.

Main Content
Current View